Arrhythmia

Cardiovascular drugs the main culprits in accidental poisoning


Cardiovascular drugs are among the most common substances implicated in inadvertent poisoning incidents reported to Poisons Information Centres, new figures show.

Beta blockers and anticoagulants topped the list of medications involved in poisoning exposures for people over the age of 74, according to an analysis of more than 200,000 calls made to Australian Poisons Information Centres in 2015.

While the most common substances involved in poisoning incidents in all ages were household cleaners (10%) and paracetamol-containing analgesics (7%), cardiovascular drugs accounted for 24% of all calls about poisoning in the elderly.

Almost all the incidents were inadvertent poisoning due to medication errors, and beta blockers  – especially metoprolol – accounted for 20% of the substances involved.

Anticoagulants – predominantly warfarin – were the subject of 5% of poisoning requests for help in the elderly while diabetes medications accounted for 4%.

The findings, published in the MJA, showed that 16% of the poisoning incidents occurred in a hospital setting and a further 11%  resulted in a referral to hospital for management of poisoning. Two thirds (64%) of poisoning incidents were unintentional, 18% were the consequences of medication error, and 11% involved deliberate self-poisoning.

Most poisoning incidents occurred in the 20–74-year-old adult age range (40%), in whom cardiovascular drugs were implicated in 5% of poisoning reports.

Other common medications implicated in poisoning incidents included opioid analgesics, NSAIDs, sedatives, antidepressants and anticonvulsants.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic